PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Why does hepatitis C cause fatigue?

ANSWER

Studies disagree about whether the hepatitis C virus itself causes fatigue. But two things are clear. If you have scarring of the liver, called cirrhosis, you're more likely to get tired. And taking interferon, sometimes a part of treatment, can rob you of energy. But if you go through treatment and get cured, your fatigue will get better.

SOURCES:

Cotler, S. May 2000. Journal of Viral Hepatitis,

Dwight, M. November 2000. Journal of Psychosomatic Research,

Hauser, P. , March 2004. Gastroenterology Clinics of North America

McDonald, J. November 2002. Journal of Gastroenterology and Hepatology,

Obhrai, J. May/June 2001. Journal of Clinical Gastroenterology,

Poynard, T. July 2002. Journal of Viral Hepatitis,

Sarkar, S. November 2012. Journal of Hepatology,

U.S. Department of Veterans Affairs: “Interferon and Ribavirin Treatment Side Effects.”

Reviewed by Jennifer Robinson on April 22, 2018

SOURCES:

Cotler, S. May 2000. Journal of Viral Hepatitis,

Dwight, M. November 2000. Journal of Psychosomatic Research,

Hauser, P. , March 2004. Gastroenterology Clinics of North America

McDonald, J. November 2002. Journal of Gastroenterology and Hepatology,

Obhrai, J. May/June 2001. Journal of Clinical Gastroenterology,

Poynard, T. July 2002. Journal of Viral Hepatitis,

Sarkar, S. November 2012. Journal of Hepatology,

U.S. Department of Veterans Affairs: “Interferon and Ribavirin Treatment Side Effects.”

Reviewed by Jennifer Robinson on April 22, 2018

NEXT QUESTION:

When should you talk to your doctor about fatigue from hepatitis C?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.